Illinois, 2024

Tornado and Hail in Illinois, August 15, 2024

August 15, 2024 · NWS ILX · 8 events in 3 counties and zones

A cold front interacting with a highly unstable airmass triggered a line of severe thunderstorms across west-central Illinois during the evening of August 15th. producing scattered wind damage and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a highly unstable airmass triggered a line of severe thunderstorms across west-central Illinois during the evening of August 15th. The storms swept across Knox County, northern Peoria County, and Stark County...producing scattered wind damage and hail as large as quarters. One cell spawned a brief EF-1 tornado northwest of West Jersey in Stark County. The tornado caused mainly tree damage before quickly dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 15, 7:24 PM CST, 2 hours 32 minutes earlier. Its key messages:

  • Main window for severe weather tonight is expected between 9 pm and 2 am, with scattered wind damage the primary concern.
  • Some shower and storm activity will linger Friday and Saturday, as a slow moving upper low drifts across the Great Lakes.
  • An extended period of cooler conditions is expected Saturday into the middle of next week, with temperatures about 5-8 degrees below seasonal normals.
Area forecast discussion, Aug 15, 7:24 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
824 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Main window for severe weather tonight is expected between 9 pm
  and 2 am, with scattered wind damage the primary concern.

- Some shower and storm activity will linger Friday and Saturday,
  as a slow moving upper low drifts across the Great Lakes.

- An extended period of cooler conditions is expected Saturday
  into the middle of next week, with temperatures about 5-8
  degrees below seasonal normals.

&&

.UPDATE...
Issued at 822 PM CDT Thu Aug 15 2024

This evening, water vapor imagery reveals a broad upper low
spinning across portions of the northern Great Plains and Upper
Midwest with a shortwave trough ejecting from the base of this
feature across IA/MO. Further southeast, a modest 20-25kt low
level jet will focus moisture transport across portions of SE MO
into Srn IL. These two features should support scattered
convection across portions of the region overnight, though the
activity on the LLJ seems favored to stay south of the forecast
area. Latest RAP holds on to moderate instability through the
night with dew points in the mid 70s contributing to MLCAPE values
around 1500-2000 J/kg while deep layer shear values of 30-35 kt
will support some stronger or severe storms. A number of CAMs
continue to try to congeal upstream convection into a line as it
moves across central Illinois, though the latest HRRR keeps
convection more scattered in nature. While coverage still remains
uncertain, shear and instability parameters do continue to
support the potential for severe storms tonight.

Deubelbeiss

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 PM CDT Thu Aug 15 2024

Lingering showers early this afternoon have finally been showing
more of a diminishing trend, with most of the activity now around
Champaign and Danville. Some clearing has occurred over western
Illinois into adjacent areas of Missouri, allowing surface based
CAPE's to reach around 3000 J/kg per recent SPC mesoanalysis.
Convective initiation is expected over central Iowa and north
central Missouri over the next few hours, which should arrive in
western Illinois toward 9-10 pm. A few of the CAM's have also been
showing development over south central Illinois late in the
afternoon, and surface analysis does show a weak north/south
boundary roughly near Vandalia, which could be a source of
initiation. Will keep the lower (30%) PoP's going in that area
for that reason, with most of the PoP adjustments focused on the
timing of the main convection later in the evening. Latest Day1
convective outlook maintains a level 2 risk of severe weather,
with the main window focused between 9 pm and 2 am.

Upper currently over northeast North Dakota is progged to move
to central Wisconsin by Friday afternoon. Much of the convective
activity should be out of our area early Friday morning, but a few
storms can't be ruled out late afternoon or early evening as the
attendant surface boundary swings through the region. Think the
best chance of this occurring will be near and north of I-74 near
a small lower level jet max dropping into northern Illinois.

With the slower arrival of the main cold front, temperatures
Friday should still reach the mid 80s. However, some drier air
will begin to work in during the afternoon, easing the heat index
back a bit.

Geelhart

.LONG TERM...  (Saturday through Next Thursday)
Issued at 300 PM CDT Thu Aug 15 2024

Upper level progression of systems will be slow through the
weekend, as Hurricane Ernesto lifts northward across the western
Atlantic. This will result in the upper ridge amplifying across
the Rockies. Broad troughing will continue over the eastern U.S.
into early next week. Between these two, northwest flow into the
Midwest will provide a cooler weather pattern that persists
through this period. Highs in the upper 70s to around 80 degrees
are expected, with dew points dropping into the 50s by early
Monday. Rain-wise, the slow progression of the upper low over the
Great Lakes will provide a risk of scattered showers on Saturday
and perhaps into early Sunday, with surface high pressure
providing dry conditions after that.

Geelhart

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 630 PM CDT Thu Aug 15 2024

VFR conditions and southerly winds will be in place this evening
as thunderstorms develop over Iowa and Missouri. These storms
will move across central Illinois overnight. MVFR ceilings are
expected to linger behind the storms for several hours Friday
morning. Winds will set up out of the west mid to late Friday
morning and conditions should return to VFR the remainder of the
period.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 15, 1:58 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Thu Aug 15 2024

ILZ027>031-036-037-040>042-047>051-162000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low chance for a tornado.
In addition, torrential rains may lead to rapid onset urban and
street flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 pm and 1 am.

Expected storm motion is toward the east around 30 mph.

ILZ052>054-061-062-066>068-071>073-162000-
Christian-Macon-Moultrie-Shelby-Cumberland-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low risk for a tornado. In
addition, torrential rains may lead to rapid onset urban and street
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 3 am.

Expected storm motion is toward the east around 30 mph.

ILZ038-043>046-055>057-063-162000-
McLean-De Witt-Piatt-Champaign-Vermilion-Douglas-Coles-Edgar-Clark-
258 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight will pose a risk for strong to
locally damaging wind gusts, hail, and a low risk for a tornado. In
addition, torrential rains may lead to rapid onset urban and street
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a 20 percent chance for an isolated storm along a cold
front Friday. Any storm could turn severe, with localized damaging
wind gusts and hail the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 10 pm and 3 am.

Expected storm motion is toward the east around 30 mph.

Bumgardner

In the hours before

Local storm report, Aug 15, 5:55 PM CST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
655 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 NE Dunlap             40.89N 89.64W
08/15/2024  M1.33 Inch       Peoria             IL   Cocorahs

            Cocorahs station IL-PR-4 Dunlap 2.6 NE.

0545 PM     Rain             2 WSW Rochester         39.74N 89.57W
08/15/2024  M1.25 Inch       Sangamon           IL   Mesonet

            Mesonet station ROCI2 1.5 W Rochester.

0400 PM     Rain             2 W Decatur             39.84N 88.99W
08/15/2024  M1.20 Inch       Macon              IL   Cocorahs

            Cocorahs station IL-MA-36 Decatur 3.3 WSW.

0700 AM     Rain             3 SE Edelstein          40.91N 89.59W
08/15/2024  M1.19 Inch       Peoria             IL   Cocorahs

            Cocorahs station IL-PR-34 2 ESE Edelstein.

0800 AM     Rain             2 E Southern View       39.76N 89.60W
08/15/2024  M1.18 Inch       Sangamon           IL   CO-OP Observer

            CO-OP Observer station SPNI2 Lake
            Springfield.

0648 PM     Rain             2 SSE Grandview         39.79N 89.62W
08/15/2024  M1.15 Inch       Sangamon           IL   Mesonet

            Mesonet station SPLLC 1 SSE Grandview.

0645 PM     Rain             5 ENE Waynesville       40.26N 89.04W
08/15/2024  M1.14 Inch       De Witt            IL   Mesonet

            Mesonet station DW9761 Waynesville.

0646 PM     Rain             2 WSW Henry             41.10N 89.40W
08/15/2024  M1.13 Inch       Marshall           IL   Mesonet

            Mesonet station CW9319 Henry.

0700 AM     Rain             4 SSW Alta              40.77N 89.67W
08/15/2024  M1.10 Inch       Peoria             IL   Cocorahs

            Cocorahs station IL-PR-8 Peoria 3.4 WNW.

0645 PM     Rain             3 W Leland Grove        39.78N 89.74W
08/15/2024  M1.10 Inch       Sangamon           IL   Mesonet

            Mesonet station GW3296 Springfield.

0649 PM     Rain             4 NE East Peoria        40.70N 89.52W
08/15/2024  M1.05 Inch       Tazewell           IL   Mesonet

            Mesonet station GW3458 East Peoria.

0605 AM     Rain             3 S Alta                40.77N 89.64W
08/15/2024  M1.03 Inch       Peoria             IL   Public

0645 PM     Rain             Peoria Heights          40.74N 89.58W
08/15/2024  M1.03 Inch       Peoria             IL   Mesonet

            Mesonet station 9089D Peoria Heights.

0800 AM     Rain             2 SW White Heath        40.07N 88.54W
08/15/2024  M1.02 Inch       Piatt              IL   Cocorahs

            Cocorahs station IL-PT-1 4 NNE Monticello.

1000 AM     Rain             2 W Lincoln             40.15N 89.40W
08/15/2024  M1.00 Inch       Logan              IL   Cocorahs

            Cocorahs station IL-LG-36 2 W Lincoln.

0545 PM     Rain             3 ENE East Peoria       40.68N 89.53W
08/15/2024  M1.00 Inch       Tazewell           IL   Mesonet

            Mesonet station FDCI2 1.0 E East Peoria.

0553 PM     Rain             Willard Airport         40.03N 88.28W
08/15/2024  M1.00 Inch       Champaign          IL   ASOS

            ASOS station KCMI Willard Arpt.

&&
Local storm report, Aug 15, 8:44 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
944 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Rain             4 W Decatur             39.84N 89.03W
08/15/2024  M1.20 Inch       Macon              IL   Mesonet

            Rainfall this Thursday morning on far west
            side of Decatur.

&&
Local storm report, Aug 15, 8:47 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
947 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             2 NE Springfield        39.82N 89.62W
08/15/2024  M1.14 Inch       Sangamon           IL   Mesonet

&&
Local storm report, Aug 15, 8:48 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
948 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Knoxville               40.90N 90.29W
08/15/2024  M0.98 Inch       Knox               IL   CO-OP Observer

            CO-OP Observer station KNXI2 Knoxville.

&&
Special weather statement, Aug 15, 9:19 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1019 PM CDT Thu Aug 15 2024

ILZ027-160345-
Knox-
1019 PM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KNOX COUNTY THROUGH
1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alpha to near Rozetta. Movement was east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Altona, Henderson,
Rio, East Galesburg, and Galesburg Municipal Airport.

This includes Interstate 74 between mile markers 35 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Illinois.

&&

LAT...LON 4115 9000 4074 9044 4115 9044
TIME...MOT...LOC 0315Z 275DEG 21KT 4124 9037 4091 9081

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

37

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 15, 9:56 PM CST to 10:01 PM CST
Where
Knox County, 4.04 mi SSE of Dahinda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.880, -90.080

Several tree tops were broken off.

Hail, Knox

When
August 15, 9:58 PM CST to 10:03 PM CST
Where
Knox County, 1.48 mi SSE of Knoxville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.900, -90.270

Tornado, Stark

When
August 15, 10:06 PM CST to 10:12 PM CST
Where
Stark County, 2.95 mi WNW of West Jersey to 2.14 mi NNE of West Jersey
Rating
EF1
Path length
3.2 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.040, -89.980

A tornado touched down along Walnut Creek near the Knox County-Stark County line about 3 miles northwest of West Jersey at 11:06pm CDT. It moved east-northeastward through farm fields before crossing over Walnut Creek again and snapping trees as it progressed across 250 East Road. The tornado then crossed State Route 78 and dissipated in a field at 11:12pm CDT.

Thunderstorm Wind, Stark

When
August 15, 10:09 PM CST to 10:14 PM CST
Where
Stark County, 1.38 mi N of West Jersey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.040, -89.930

Several large tree branches were blown down.

Thunderstorm Wind, Stark

When
August 15, 10:17 PM CST to 10:22 PM CST
Where
Stark County, 1.25 mi WSW of Wyoming
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.060, -89.790

A few tree branches were damaged.

Thunderstorm Wind, Stark

When
August 15, 10:24 PM CST to 10:29 PM CST
Where
Stark County, 1.38 mi N of Speer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.000, -89.650

A few silos and grain bins were damaged.

Thunderstorm Wind, Stark

When
August 15, 10:33 PM CST to 10:38 PM CST
Where
Stark County, 0.52 mi E of Bradford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -89.660

A power pole was snapped and several power lines were blown down.

Thunderstorm Wind, Peoria

When
August 15, 10:40 PM CST to 10:45 PM CST
Where
Peoria County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.920, -89.480

A few large tree branches were blown down in front of the fire department building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212891, 1212885, 1212884, 1212887, 1212889, 1212890, 1212892, 1212886.